What are the signs and symptoms of ‘legal high’ addiction?
New psychoactive and illicit substances (‘legal highs’) are synthetic substances that have been specifically designed to imitate the effects of other illegal drugs including cocaine, ecstasy/MDMA and certain prescription medications. Because these drugs contain a whole host of unknown and untested chemicals, they are associated with a wide range of symptoms and effects, which can vary depending on the type of so-called ‘legal high’ that you are addicted to, as well as how much of the drug you have been consuming.
At Manor Clinic, our specialist team have extensive experience in treating all kinds of drug addictions, including addiction to new psychoactive and illicit substances. Our intensive programme of therapy will help you to address the underlying causes and triggers for your ‘legal high’ misuse, improve your self-esteem, and take steps towards the healthy and fulfilling life that you deserve.
The following are all signs that you, or someone that you know, may have developed a dependency on so-called ‘legal highs’.
Psychological symptoms of new psychoactive and illicit substance (‘legal high’) addiction can include:
- Feelings of euphoria
- Entering into a trance-like state
- Mood swings and hostility
- Noticeable personality changes
- Panic attacks
- Confusion and paranoia
- Hallucinations, delusions and other psychotic symptoms
- Experiencing a distorted sense of reality and perception, causing you to feel detached from the world, both physically and emotionally
- Poor judgement
- Memory problems
- Inability to focus or concentrate
- Consuming so-called ‘legal highs’ as a form of stress relief
- Exacerbation of any existing mental health conditions such as depression, anxiety or stress
Behavioural and social symptoms of ‘legal high’ addiction:
- Continuing to take new psychoactive and illicit substances (‘legal highs’) despite the negative effects that this has had on multiple areas of your life
- Spending an increasing amount of time obtaining, using and attempting to recover from the effects of your ‘legal high’ misuse
- Prioritising so-called ‘legal high’ use over activities, hobbies or responsibilities that were once important to you
- Feeling as though the new psychoactive and illicit substance has taken over your life and being unable to stop thinking about how and where you will obtain your next fix
- Feeling as though you want to stop taking the drug but finding that you are unable to
- Being secretive and defensive about your use of new psychoactive and illicit substances
- A lack of inhibitions, leading to erratic and risky behaviour
- Withdrawing from family and friends, leading to social isolation
- Only associating with other people who are addicted to so-called ‘legal highs’ or other drugs
- Significantly underestimating or ‘down-playing’ the amount of the drug that you are taking
- Finding that you are unable to function effectively in day-to-day life
- Poor performance and/or attendance at work
- Becoming uninterested in looking after your physical appearance and personal grooming/hygiene
Physical symptoms of ‘legal high’ addiction can include:
- Finding that you have built a tolerance to the new psychoactive and illicit substance (‘legal high’), meaning that you need to take increasingly higher doses of the drug, and more frequently, in order to experience the desired effects
- Experiencing withdrawal symptoms if you stop taking or are unable to obtain the so-called ‘legal high’
- Intense cravings for the substance when you haven’t taken it for a certain length of time
- High body temperature
- Hyperthermia (overheating)
- Increased heart rate and heart palpitations
- Slurred speech
- Co-ordination problems
- Nausea and vomiting
- Disrupted sleep patterns, including vivid nightmares and insomnia
- Appetite changes, leading to weight loss or gain
What are the long-term effects of ‘legal high’ addiction?
New psychoactive and illicit substance (‘legal high’) misuse can result in a whole host of long-term problems and complications, affecting all areas of your life. The long-term consequences of ‘legal high’ addiction may include:
- Problems with the heart and central nervous system, leading to heart failure
- Weakened immune system
- High blood pressure
- Respiratory problems
- Psychosis, leading to chronic mental health conditions such as schizophrenia
- Relationship and family breakdowns
- Job loss and unemployment
- Financial difficulties
- Legal problems, including arrest and imprisonment
What are the effects of new psychoactive and illicit substance (‘legal high’) withdrawal?
When your body becomes accustomed to having a certain substance in its system, when you stop taking, or no longer have access to this substance, it’s possible that you will experience a series of unpleasant withdrawal symptoms. New psychoactive and illicit substance (‘legal high’) withdrawal symptoms may include:
- Powerful cravings for the so-called ‘legal high’
- Agitation, irritability and aggression
- Paranoia and confusion
- Tremors and shaking
- Heart palpitations
- Nausea and vomiting
- Suicidal thoughts and impulses
At Manor Clinic, we will help you to manage your ‘legal high’ withdrawal symptoms as part of our comprehensive medically assisted withdrawal detoxification programme. During this process, all traces of the new psychoactive and illicit substance will be removed from your body under the close supervision of trained medical professionals.
This page was reviewed by Sarina Wheatman (FDAP) in October 2019 and is scheduled to be reviewed again in October 2021.